Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 40, NWS Midland/Odessa, TX

June 20, 2009Reagan County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jun 20, 2009, 10:08 AM CDT for Reagan County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2009, 10:08 AM CDT (15:08 UTC)
Expired
Jun 20, 2009, 1:00 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Reagan County, TX

The radar

The San Angelo radar (KSJT), 89 km from the middle of the area, began a volume at 15:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 3.1 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2009-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 503 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2009-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
503 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 201508
FFWMAF
TXC383-201800-
/O.NEW.KMAF.FF.W.0040.090620T1508Z-090620T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1008 AM CDT SAT JUN 20 2009

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  REAGAN COUNTY IN WEST TEXAS...

* UNTIL 100 PM CDT

* AT 1006 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  THUNDERSTORMS PRODUCING HEAVY RAINFALL NEAR 2 INCHES PER HOUR 
  WITHIN A LINE OF THUNDERSTORMS 6 MILES SOUTHWEST OF BIG LAKE...
  MOVING NORTH AT 25 MPH. 

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
  LOCATIONS...
  BIG LAKE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL
FOR FLOODING IN THE WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3108 10128 3107 10134 3108 10171 3164 10165
      3164 10128

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 9:38 AM CDT, 30 minutes earlier.

Area forecast discussion, Jun 20, 9:38 AM CDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
938 AM CDT SAT JUN 20 2009

.UPDATE...
UPDATE TO REALIGN RAIN CHANCES...AND THE FLASH FLOOD WATCH.

&&

.DISCUSSION...
FAIRLY LONG FETCH OF MID AND UPPER LEVEL MOISTURE EXTENDED FROM
MEXICO NORTHWARD INTO THE CENTRAL U.S. PLAINS.  AT THE SURFACE...
A WEAK SURFACE TROUGH EXTENDED ACROSS EASTERN NEW MEXICO AND WEST
TEXAS WITH COPIOUS AMOUNTS OF GULF MOISTURE ENTRENCHED OVER THE
REGION.  A SHORTWAVE TROUGH WAS EJECTING NORTHWARD OVER THE REGION
BETWEEN AN UPPER TROUGH OVER ARIZONA...AND AN UPPER RIDGE OVER THE
GULF STATES.

A NARROW BAND OF SHOWERS AND THUNDERSTORMS PERSISTED WITHIN THE
REGION BETWEEN THE SAID UPPER TROUGH AND UPPER RIDGE...ALONG AND
AHEAD OF THE SHORTWAVE TROUGH.  THE LINE OF SHOWERS AND STORMS WERE
GRADUALLY SHIFTING EASTWARD WITH TIME...AND EXPECT THIS TO CONTINUE
THROUGH THIS AFTERNOON.  SHOWERS AND STORMS PRODUCING MODERATE TO
HEAVY RAINFALL WILL ALSO SHIFT GRADUALLY EASTWARD.  THEREFORE...HAVE
DECIDED TO DROP GAINES...ANDREWS...ECTOR  AND CRANE COUNTIES FROM
THE FLASH FLOOD WATCH...BUT WILL ADD BORDEN...SCURRY...HOWARD AND
MITCHELL.  WILL CHANGE THE EXPIRATION TO 4 PM CDT AND LIKELY EITHER
CANCEL OR EXTEND THE WATCH WITH THE AFTERNOON FORECAST PACKAGE.
ONLY EXPECT WIDELY SCATTERED SHOWERS AND STORMS TO THE WEST OF THE
LINE OF THE CURRENT SHOWERS AND STORMS.  01/67

&&

.PREV DISCUSSION... /ISSUED 648 AM CDT SAT JUN 20 2009/

DISCUSSION...

AVIATION...
ONGOING STORMS FROM BIG BEND ACROSS WESTERN PERMIAN BASIN. HAVE
TEMPOS THROUGH MIDDAY FOR ALL BUT CNM. LOW CEILINGS WILL BE
LIFTING FROM WEST TO EAST.

PREV DISCUSSION... /ISSUED 501 AM CDT SAT JUN 20 2009/

DISCUSSION...
A NARROW AXIS OF HEAVY CONVECTIVE RAINFALL THIS MORNING IS
POSITIONED FROM A SEMINOLE TO ANDREWS TO ODESSA TO SANDERSON LINE.
THIS TREND WILL CONTINUE THROUGH THE MORNING HOURS TODAY ALONG A
DEEP MOISTURE CONVERGENCE AXIS SHIFTING SLIGHTLY TO THE EAST...WITH
SUPPORT FROM THE REMNANTS OF TD ONE-E AND UPPER LEVEL DIVERGENCE.
PWATS VIA LAPS ARE NOW AT OR ABOVE 2 INCHES FROM THE CENTRAL TRANS
PECOS THROUGH THE PERMIAN BASIN AND THIS...COMBINED WITH TRAINING
DUE TO UNIDIRECTIONAL SOUTHERLY FLOW...WILL LIKELY RESULT IN
INCREASED FLASH FLOODING POTENTIAL ESPECIALLY FOR URBANIZED AREAS.
WATER VAPOR IMAGERY SHOWS THE UPPER LOW NOW BEGINNING TO EJECT
NORTHWARD OVER CENTRAL ARIZONA AND THE MOISTURE PLUME TO OUR SOUTH
IS BECOMING PINCHED OFF AS A RESULT. THEREFORE...WE ARE NOT
EXPECTING THE HEAVY RAINFALL TO PERSIST THROUGH THE ENTIRE DAY
ALTHOUGH CHANCE POPS WILL LINGER THROUGH THE EARLY EVENING HOURS.
A FLASH FLOOD WATCH WILL CONTINUE FOR THE BIG BEND...STOCKTON
PLATEAU AND NOW THE PERMIAN BASIN THROUGH 1 PM.

ISOLATED ACTIVITY WILL BE POSSIBLE TOMORROW OUT WEST OVER THE
HIGHER TERRAIN...BUT SIGNIFICANT RAINFALL CHANCES WILL NOW BE
VIRTUALLY ZERO FOR SOMETIME. SUMMER WILL START OFF WITH A
SUMMERTIME PATTERN AS THE UPPER LEVEL RIDGE MOVES BACK OVERHEAD BY
WED MORNING SHUNTING ANY PRECIP CHANCES TO THE WEST. TEMPERATURES
WILL SLOWLY BEGIN TO REBOUND THROUGH THE WEEK...BUT CONTINUED LOW
LEVEL MOISTURE ACROSS WEST TEXAS SHOULD KEEP THEM SEASONABLE (MID
90S) FOR THE MOST PART UNTIL MID TO LATE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              86  71  92  74  /  90  20  10  10
CARLSBAD NM                85  66  94  70  /  20  20  10  10
DRYDEN TX                  84  72  90  73  /  80  30  10  10
FORT STOCKTON TX           83  70  92  73  /  50  20  20  10
GUADALUPE PASS TX          82  61  93  65  /  10  10  10  10
HOBBS NM                   82  67  93  70  /  40  20  10  10
MARFA TX                   80  59  85  60  /  20  20  20  10
MIDLAND INTL AIRPORT TX    82  70  91  73  /  90  20  10  10
ODESSA TX                  82  70  90  73  /  80  20  10  10
WINK TX                    81  71  95  75  /  30  20  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES... BORDEN...DAWSON...GLASSCOCK...HOWARD...
     MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...SCURRY...
     TERRELL...UPTON.

&&

72/78
Hazardous weather outlook, Jun 20, 9:37 AM CDT, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
937 AM CDT SAT JUN 20 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-202245-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
937 AM CDT SAT JUN 20 2009 /837 AM MDT SAT JUN 20 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS PRODUCING LOCALLY HEAVY RAINFALL ARE EXPECTED TODAY
FROM THE LOWER TRANS PECOS NORTHWARD INTO THE CENTRAL AND EASTERN
PERMIAN BASIN. TRAINING OF THESE THUNDERSTORMS WITH HEAVY RAIN
COULD AMOUNT TO ONE TO THREE INCHES OF RAINFALL TODAY WITH THE
POTENTIAL FOR FLASH FLOODING...A FLASH FLOOD WATCH IS IN EFFECT
FOR PORTIONS OF WEST TEXAS TODAY. A FEW OF THE STRONGER
THUNDERSTORMS MAY ALSO PRODUCE WIND GUSTS TO 50 MPH AND SMALL
HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:29 PM CDTAreal Flood AdvisoryMAFCrane, Pecos, Ward3 hr
Jun 19, 10:52 PM CDTAreal Flood AdvisoryMAFBrewster, Presidio3 hr
Jun 20, 12:14 AM CDTRiver Flood WarningMAFBrewster8 hr
Jun 20, 1:35 AM CDTRiver Flood WarningMAFPresidio12 hr
Jun 20, 4:14 AM CDTAreal Flood AdvisoryMAFEctor2 hr
Jun 20, 4:39 AM CDTFlash Flood WarningMAFEctor3 hr
Jun 20, 4:44 AM CDTAreal Flood AdvisoryMAFAndrews, Gaines2 hr
Jun 20, 4:56 AM CDTAreal Flood AdvisoryMAFBrewster, Crane, Pecos, Terrell, Upton3 hr
Jun 20, 6:16 AM CDTAreal Flood AdvisoryMAFMidland119 min
Jun 20, 7:42 AM CDTFlash Flood WarningMAFEctor2 hr
Jun 20, 8:15 AM CDTAreal Flood AdvisoryMAFMidland3 hr
Jun 20, 8:31 AM CDTAreal Flood AdvisoryMAFHoward3 hr
Jun 20, 10:04 AM CDTAreal Flood AdvisoryMAFPecos, Terrell3 hr

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.